Uniform approximation on manifolds

Abstract

It is shown that if $A$ is a uniform algebra generated by a family $\Phi$ of complex-valued $C^1$ functions on a compact $C^1$ manifold-with-boundary $M$, the maximal ideal space of $A$ is $M$, and $E$ is the set of points where the differentials of the functions in $\Phi$ fail to span the complexified cotangent space to $M$, then $A$ contains every continuous function on $M$ that vanishes on $E$. This answers a 45-year-old question of Michael Freeman who proved the special case in which the manifold $M$ is two-dimensional. More general forms of the theorem are also established. The results presented strengthen results due to several mathematicians.

  • [1] Go to document J. T. Anderson and A. J. Izzo, "A peak point theorem for uniform algebras generated by smooth functions on two-manifolds," Bull. London Math. Soc., vol. 33, iss. 2, pp. 187-195, 2001.
    @article {1, MRKEY = {1815422},
      AUTHOR = {Anderson, John T. and Izzo, Alexander J.},
      TITLE = {A peak point theorem for uniform algebras generated by smooth functions on two-manifolds},
      JOURNAL = {Bull. London Math. Soc.},
      FJOURNAL = {The Bulletin of the London Mathematical Society},
      VOLUME = {33},
      YEAR = {2001},
      NUMBER = {2},
      PAGES = {187--195},
      ISSN = {0024-6093},
      CODEN = {LMSBBT},
      MRCLASS = {32T40 (32E30 46J10)},
      MRNUMBER = {1815422},
      DOI = {10.1112/blms/33.2.187},
      ZBLNUMBER = {1041.32021},
      }
  • [2] Go to document J. T. Anderson and A. J. Izzo, "Peak point theorems for uniform algebras on smooth manifolds," Math. Z., vol. 261, iss. 1, pp. 65-71, 2009.
    @article {2, MRKEY = {2452637},
      AUTHOR = {Anderson, John T. and Izzo, Alexander J.},
      TITLE = {Peak point theorems for uniform algebras on smooth manifolds},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {261},
      YEAR = {2009},
      NUMBER = {1},
      PAGES = {65--71},
      ISSN = {0025-5874},
      CODEN = {MAZEAX},
      MRCLASS = {46J10 (32A65 46J15)},
      MRNUMBER = {2452637},
      MRREVIEWER = {Keiji Izuchi},
      DOI = {10.1007/s00209-008-0313-x},
      ZBLNUMBER = {1166.46030},
      }
  • [3] Go to document J. T. Anderson, A. J. Izzo, and J. Wermer, "Polynomial approximation on three-dimensional real-analytic submanifolds of ${\bf C}^n$," Proc. Amer. Math. Soc., vol. 129, iss. 8, pp. 2395-2402, 2001.
    @article {3, MRKEY = {1823924},
      AUTHOR = {Anderson, John T. and Izzo, Alexander J. and Wermer, John},
      TITLE = {Polynomial approximation on three-dimensional real-analytic submanifolds of {${\bf C}\sp n$}},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {129},
      YEAR = {2001},
      NUMBER = {8},
      PAGES = {2395--2402},
      ISSN = {0002-9939},
      CODEN = {PAMYAR},
      MRCLASS = {32E30 (32E20 46J10)},
      MRNUMBER = {1823924},
      MRREVIEWER = {P. J. de Paepe},
      DOI = {10.1090/S0002-9939-01-05911-1},
      ZBLNUMBER = {0976.32008},
      }
  • [4] Go to document J. T. Anderson, A. J. Izzo, and J. Wermer, "Polynomial approximation on real-analytic varieties in $\Bbb C^n$," Proc. Amer. Math. Soc., vol. 132, iss. 5, pp. 1495-1500, 2004.
    @article {4, MRKEY = {2053357},
      AUTHOR = {Anderson, John T. and Izzo, Alexander J. and Wermer, John},
      TITLE = {Polynomial approximation on real-analytic varieties in {$\bold C\sp n$}},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {132},
      YEAR = {2004},
      NUMBER = {5},
      PAGES = {1495--1500},
      ISSN = {0002-9939},
      CODEN = {PAMYAR},
      MRCLASS = {32E30},
      MRNUMBER = {2053357},
      MRREVIEWER = {Joaqu{\'ı}n Ma. Ortega Aramburu},
      DOI = {10.1090/S0002-9939-03-07263-0},
      ZBLNUMBER = {1058.32006},
      }
  • [5] Go to document B. Berndtsson, "Integral kernels and approximation on totally real submanifolds of ${\bf C}^{n}$," Math. Ann., vol. 243, iss. 2, pp. 125-129, 1979.
    @article {5, MRKEY = {0543722},
      AUTHOR = {Berndtsson, Bo},
      TITLE = {Integral kernels and approximation on totally real submanifolds of {${\bf C}\sp{n}$}},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {243},
      YEAR = {1979},
      NUMBER = {2},
      PAGES = {125--129},
      ISSN = {0025-5831},
      CODEN = {MAANA3},
      MRCLASS = {32E30},
      MRNUMBER = {0543722},
      MRREVIEWER = {Anne-Marie Chollet},
      DOI = {10.1007/BF01420419},
      ZBLNUMBER = {0394.41012},
      }
  • [6] E. M. vCirka, "Approximation by holomorphic functions on smooth manifolds in ${\bf C}^{n}$," Mat. Sb., vol. 78 (120), pp. 101-123, 1969.
    @article {6, MRKEY = {0239121},
      AUTHOR = {{\v{C}}irka, E. M.},
      TITLE = {Approximation by holomorphic functions on smooth manifolds in {${\bf C}\sp{n}$}},
      JOURNAL = {Mat. Sb.},
      VOLUME = {78 (120)},
      YEAR = {1969},
      NOTE={in {R}ussian; translated in {\it Math.} USSR {\it Sb.} {\bf 7} (1969), 95--114},
      PAGES = {101--123},
      MRCLASS = {32.70},
      MRNUMBER = {0239121},
      MRREVIEWER = {R. O. Wells, Jr.},
      ZBLNUMBER = {0188.39101},
     }
  • [7] M. Freeman, "Some conditions for uniform approximation on a manifold," in Function Algebras, Chicago, Ill., 1966, pp. 42-60.
    @inproceedings {7, MRKEY = {0193538},
      AUTHOR = {Freeman, Michael},
      TITLE = {Some conditions for uniform approximation on a manifold},
      BOOKTITLE = {Function {A}lgebras},
      VENUE={{P}roc. {I}nternat. {S}ympos. on {F}unction {A}lgebras, {T}ulane {U}niv., 1965},
      PAGES = {42--60},
      PUBLISHER = {Scott-Foresman},
      ADDRESS = {Chicago, Ill.},
      YEAR = {1966},
      MRCLASS = {46.55 (41.00)},
      MRNUMBER = {0193538},
      MRREVIEWER = {R. E. Edwards},
      ZBLNUMBER = {0144.37502},
      }
  • [8] Go to document M. Freeman, "Uniform approximation on a real-analytic manifold," Trans. Amer. Math. Soc., vol. 143, pp. 545-553, 1969.
    @article {8, MRKEY = {0248525},
      AUTHOR = {Freeman, Michael},
      TITLE = {Uniform approximation on a real-analytic manifold},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {143},
      YEAR = {1969},
      PAGES = {545--553},
      ISSN = {0002-9947},
      MRCLASS = {46.55 (32.00)},
      MRNUMBER = {0248525},
      MRREVIEWER = {W. B. Jones},
      DOI = {10.2307/1995263},
      ZBLNUMBER = {0188.45101},
      }
  • [9] J. E. Fornaess, "Uniform approximation on manifolds," Math. Scand., vol. 31, pp. 166-170, 1972.
    @article {9, MRKEY = {0344895},
      AUTHOR = {Fornaess, John Erik},
      TITLE = {Uniform approximation on manifolds},
      JOURNAL = {Math. Scand.},
      FJOURNAL = {Mathematica Scandinavica},
      VOLUME = {31},
      YEAR = {1972},
      PAGES = {166--170},
      ISSN = {0025-5521},
      MRCLASS = {46J10 (32E30)},
      MRNUMBER = {0344895},
      MRREVIEWER = {J. Garnett},
      ZBLNUMBER = {0249.32011},
      }
  • [10] T. W. Gamelin, Uniform Algebras, 2nd ed., New York: Chelsea, 1984.
    @book{10,
      author={Gamelin, T. W.},
      TITLE={Uniform Algebras},
      EDITION={2nd},
      PUBLISHER={Chelsea},
      ADDRESS={New York},
      YEAR={1984},
      MRNUMBER = {0410387},
      ZBLNUMBER = {0213.40401},
     }
  • [11] Go to document R. F. Harvey and R. O. Wells Jr., "Holomorphic approximation and hyperfunction theory on a $C^{1}$ totally real submanifold of a complex manifold," Math. Ann., vol. 197, pp. 287-318, 1972.
    @article {11, MRKEY = {0310278},
      AUTHOR = {Harvey, F. Reese and Wells, Jr., R. O.},
      TITLE = {Holomorphic approximation and hyperfunction theory on a {$C\sp{1}$} totally real submanifold of a complex manifold},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {197},
      YEAR = {1972},
      PAGES = {287--318},
      ISSN = {0025-5831},
      MRCLASS = {32E30},
      MRNUMBER = {0310278},
      MRREVIEWER = {A. Hirschowitz},
      DOI = {10.1007/BF01428202},
      ZBLNUMBER = {0246.32019},
      }
  • [12] L. Hörmander and J. Wermer, "Uniform approximation on compact sets in $\mathbf{C}^{n}$," Math. Scand., vol. 23, pp. 5-21 (1969), 1968.
    @article {12, MRKEY = {0254275},
      AUTHOR = {H{ö}rmander, L. and Wermer, J.},
      TITLE = {Uniform approximation on compact sets in {$\mathbf{C}\sp{n}$}},
      JOURNAL = {Math. Scand.},
      FJOURNAL = {Mathematica Scandinavica},
      VOLUME = {23},
      YEAR = {1968},
      PAGES = {5--21 (1969)},
      ISSN = {0025-5521},
      MRCLASS = {32.70 (35.00)},
      MRNUMBER = {0254275},
      MRREVIEWER = {F. T. Birtel},
      ZBLNUMBER = {0181.36201},
      }
  • [13] Go to document A. J. Izzo, "Algebras containing bounded holomorphic functions," Indiana Univ. Math. J., vol. 52, iss. 5, pp. 1305-1342, 2003.
    @article {13, MRKEY = {2010729},
      AUTHOR = {Izzo, Alexander J.},
      TITLE = {Algebras containing bounded holomorphic functions},
      JOURNAL = {Indiana Univ. Math. J.},
      FJOURNAL = {Indiana University Mathematics Journal},
      VOLUME = {52},
      YEAR = {2003},
      NUMBER = {5},
      PAGES = {1305--1342},
      ISSN = {0022-2518},
      CODEN = {IUMJAB},
      MRCLASS = {46J15 (30F15 30H05)},
      MRNUMBER = {2010729},
      MRREVIEWER = {Raymond Mortini},
      DOI = {10.1512/iumj.2003.52.2315},
      ZBLNUMBER = {1093.46025},
      }
  • [14] Go to document A. J. Izzo, "Uniform algebras on the sphere invariant under group actions," Math. Ann., vol. 344, iss. 4, pp. 989-995, 2009.
    @article {14, MRKEY = {2507636},
      AUTHOR = {Izzo, Alexander J.},
      TITLE = {Uniform algebras on the sphere invariant under group actions},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {344},
      YEAR = {2009},
      NUMBER = {4},
      PAGES = {989--995},
      ISSN = {0025-5831},
      CODEN = {MAANA},
      MRCLASS = {46J10 (46J15)},
      MRNUMBER = {2507636},
      MRREVIEWER = {T. Tonev},
      DOI = {10.1007/s00208-009-0349-1},
      ZBLNUMBER = {1184.46049},
      }
  • [15] Go to document A. J. Izzo, "Uniform algebras invariant under transitive group actions," Indiana Univ. Math. J., vol. 59, iss. 2, pp. 417-426, 2010.
    @article {15, MRKEY = {2648073},
      AUTHOR = {Izzo, Alexander J.},
      TITLE = {Uniform algebras invariant under transitive group actions},
      JOURNAL = {Indiana Univ. Math. J.},
      FJOURNAL = {Indiana University Mathematics Journal},
      VOLUME = {59},
      YEAR = {2010},
      NUMBER = {2},
      PAGES = {417--426},
      ISSN = {0022-2518},
      CODEN = {IUMJAB},
      MRCLASS = {46J10},
      MRNUMBER = {2648073},
      ZBLNUMBER = {05808400},
      DOI = {10.1512/iumj.2010.59.4032},
     }
  • [16] J. R. Munkres, Topology, 2nd ed., Upper Saddle River, NJ: Prentice-Hall, 2000.
    @book{16,
      author={Munkres, J. R.},
      TITLE={Topology},
      EDITION={2nd},
      PUBLISHER={Prentice-Hall},
      ADDRESS={Upper Saddle River, NJ},
      YEAR={2000},
      ZBLNUMBER = {0951.54001},
     }
  • [17] Go to document R. Nirenberg and R. O. Wells Jr., "Holomorphic approximation on real submanifolds of a complex manifold," Bull. Amer. Math. Soc., vol. 73, pp. 378-381, 1967.
    @article {17, MRKEY = {0209850},
      AUTHOR = {Nirenberg, Ricardo and Wells, Jr., R. O.},
      TITLE = {Holomorphic approximation on real submanifolds of a complex manifold},
      JOURNAL = {Bull. Amer. Math. Soc.},
      FJOURNAL = {Bulletin of the American Mathematical Society},
      VOLUME = {73},
      YEAR = {1967},
      PAGES = {378--381},
      ISSN = {0002-9904},
      MRCLASS = {46.65 (32.00)},
      MRNUMBER = {0209850},
      MRREVIEWER = {J. Kajiwara},
      DOI = {10.1090/S0002-9904-1967-11760-9},
      ZBLNUMBER = {0162.10402},
      }
  • [18] Go to document R. Nirenberg and R. O. Wells Jr., "Approximation theorems on differentiable submanifolds of a complex manifold," Trans. Amer. Math. Soc., vol. 142, pp. 15-35, 1969.
    @article {18, MRKEY = {0245834},
      AUTHOR = {Nirenberg, Ricardo and Wells, Jr., R. O.},
      TITLE = {Approximation theorems on differentiable submanifolds of a complex manifold},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {142},
      YEAR = {1969},
      PAGES = {15--35},
      ISSN = {0002-9947},
      MRCLASS = {32.40},
      MRNUMBER = {0245834},
      MRREVIEWER = {M. Herv{é}},
      DOI = {10.2307/1995342},
      ZBLNUMBER = {0188.39103},
      }
  • [19] A. G. O’Farrell, K. J. Preskenis, and D. Walsh, "Holomorphic approximation in Lipschitz norms," in Proceedings of the Conference on Banach Algebras and Several Complex Variables, Providence, RI, 1984, pp. 187-194.
    @inproceedings {19, MRKEY = {0769507},
      AUTHOR = {O'Farrell, A. G. and Preskenis, K. J. and Walsh, D.},
      TITLE = {Holomorphic approximation in {L}ipschitz norms},
      BOOKTITLE = {Proceedings of the Conference on {B}anach Algebras and Several Complex Variables},
      VENUE={{N}ew {H}aven, {C}onn., 1983},
      SERIES = {Contemp. Math.},
      VOLUME = {32},
      PAGES = {187--194},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1984},
      MRCLASS = {32E30 (32E05)},
      MRNUMBER = {0769507},
      MRREVIEWER = {Wies{\l}aw Ple{\'s}niak},
      ZBLNUMBER = {0553.32015},
      }
  • [20] M. R. Range, Holomorphic Functions and Integral Representations in Several Complex Variables, New York: Springer-Verlag, 1986, vol. 108.
    @book {20, MRKEY = {0847923},
      AUTHOR = {Range, R. Michael},
      TITLE = {Holomorphic Functions and Integral Representations in Several Complex Variables},
      SERIES = {Graduate Texts in Math.},
      VOLUME = {108},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1986},
      PAGES = {xx+386},
      ISBN = {0-387-96259-X},
      MRCLASS = {32-01},
      MRNUMBER = {0847923},
      MRREVIEWER = {Harold P. Boas},
      ZBLNUMBER = {0591.32002},
      }
  • [21] Go to document B. M. Weinstock, "Inhomogeneous Cauchy-Riemann systems with smooth dependence on parameters," Duke Math. J., vol. 40, pp. 307-312, 1973.
    @article {21, MRKEY = {0313646},
      AUTHOR = {Weinstock, Barnet M.},
      TITLE = {Inhomogeneous {C}auchy-{R}iemann systems with smooth dependence on parameters},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {40},
      YEAR = {1973},
      PAGES = {307--312},
      ISSN = {0012-7094},
      MRCLASS = {35N15 (32F15)},
      MRNUMBER = {0313646},
      MRREVIEWER = {J. Kajiwara},
      DOI = {10.1215/S0012-7094-73-04026-X},
      ZBLNUMBER = {0294.35058},
      }
  • [22] Go to document B. M. Weinstock, "Uniform approximation on the graph of a smooth map in ${\bf C}^{n}$," Canad. J. Math., vol. 32, iss. 6, pp. 1390-1396, 1980.
    @article {22, MRKEY = {0604694},
      AUTHOR = {Weinstock, Barnet M.},
      TITLE = {Uniform approximation on the graph of a smooth map in {${\bf C}\sp{n}$}},
      JOURNAL = {Canad. J. Math.},
      FJOURNAL = {Canadian Journal of Mathematics. Journal Canadien de Mathématiques},
      VOLUME = {32},
      YEAR = {1980},
      NUMBER = {6},
      PAGES = {1390--1396},
      ISSN = {0008-414X},
      CODEN = {CJMAAB},
      MRCLASS = {32E30 (41A10)},
      MRNUMBER = {0604694},
      MRREVIEWER = {Eric Amar},
      DOI = {10.4153/CJM-1980-109-4},
      ZBLNUMBER = {0473.32011},
      }
  • [23] Go to document J. Wermer, "Approximation on a disk," Math. Ann., vol. 155, pp. 331-333, 1964.
    @article {23, MRKEY = {0165386},
      AUTHOR = {Wermer, J.},
      TITLE = {Approximation on a disk},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {155},
      YEAR = {1964},
      PAGES = {331--333},
      ISSN = {0025-5831},
      MRCLASS = {46.55},
      MRNUMBER = {0165386},
      MRREVIEWER = {E. A. Bishop},
      DOI = {10.1007/BF01354865},
      ZBLNUMBER = {0122.06803},
      }
  • [24] Go to document J. Wermer, "Polynomially convex disks," Math. Ann., vol. 158, pp. 6-10, 1965.
    @article {24, MRKEY = {0174968},
      AUTHOR = {Wermer, J.},
      TITLE = {Polynomially convex disks},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {158},
      YEAR = {1965},
      PAGES = {6--10},
      ISSN = {0025-5831},
      MRCLASS = {46.55 (32.70)},
      MRNUMBER = {0174968},
      MRREVIEWER = {H. Rossi},
      DOI = {10.1007/BF01370392},
      ZBLNUMBER = {0124.06404},
      }
  • [25] J. Wermer, Banach Algebras and Several Complex Variables, 2nd ed., New York: Springer-Verlag, 1976, vol. 35.
    @book {25, MRKEY = {0394218},
      AUTHOR = {Wermer, J.},
      TITLE = {Banach Algebras and Several Complex Variables},
      EDITION = {2nd},
      SERIES = {Graduate Texts in Math.},
      VOLUME={35},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1976},
      PAGES = {ix+161},
      MRCLASS = {46J15 (32E30)},
      MRNUMBER = {0394218},
      MRREVIEWER = {Editiors},
      ZBLNUMBER = {0336.46055},
      }

Authors

Alexander J. Izzo

Department of Mathematics
Bowling Green State University
Bowling Green, OH 43403